Jack Xin

picture of Jack  Xin

Professor, Mathematics
School of Physical Sciences

B.S., Peking University, 1985, Mathematics
M.S., Courant Institute, New York University, 1988, Mathematics
Ph.D., Courant Institute, New York University, 1990, Mathematics

Phone: (949) 824-5309
Email: jack.xin@uci.edu

University of California, Irvine
540E Rowland Hall
Mail Code: 3875
Irvine, CA 92697
Research Interests
Stochastic and Multiscale Analysis, Scientific Computation, and their Applications
Academic Distinctions
9/2009-6/2010 Distinguished Speaker, Simon Fraser University and Pacific Institute for the Mathematical Sciences at the University of British Columbia, Canada.

10/05 Invited Hour Address Speaker, American Mathematical Society.

2003–present Fellow of the John Simon Guggenheim Memorial Foundation.

12/02 Faculty Research Assignment Award, University of Texas.

4/02 Selected as highly cited author in mathematics by ISI’s Essential Science Indicators (ESI), http://esi-topics.com/fbp/fbp-april2002.html.

6/00 Distinguished Foreign Visiting Fellow, Multi-Media Laboratory, Hokkaido University, Japan.

8/94 NFR Research Fellowship, Swedish Natural Science Research Council, Institut Mittag-Leffler, Sweden.

4/91 Kurt O. Friedrichs Prize, Courant Institute, New York University.
9/91-8/92 Postdoctoral Fellow at the Institute for Advanced Study, Princeton.
9/90-8/91 Postdoctoral Fellow at the Math Sciences Research Inst, Berkeley.
69. J. Liu, J. Xin, Y-Y Qi, A Time Domain Algorithm for Blind Separation of Convolutive Sound Mixtures Based on IIR Models, Journal of Computational Mathematics, accepted June 2009.
68. J. Liu, J. Xin, Y-Y Qi, A Soft-Constrained Dynamic Iterative Method for Blind Source Separation, SIAM J. Multiscale Modeling and Simulations, Volume 7, Issue 4, pp. 1795-1810, 2009.
67. J. Liu, J. Xin, Y-Y Qi, F-G. Zeng, A Time Domain Algorithm for Blind Separation of Convolutive Sound Mixtures and L-1 Constrained Minimization of Cross Correlations, Comm. Math Sci, Vol. 7, No. 1, 2009, pp 109-128.
66. J. Nolen, J. Xin, Asymptotic Spreading of KPP Reactive Fronts in Incompressible Space-Time Random Flows, Ann Inst. H. Poincaré, Analyse Non Lineaire, Vol. 26, Issue 3, May-June 2009, pp 815-839.
65. J. Nolen, J. Xin, KPP Fronts in One Dimensional Random Drift, Discrete and Continuous Dynamical Systems-B, Vol. 11, No. 2, pp 421-442, 2009.
64. L. Shen, J. Xin, A. Zhou, Finite Element Computation of KPP Front Speeds in Random Shear Flows in Cylinders, SIAM J. Multiscale Modeling and Simulations, Vol. 7, Issue 3, pp. 1029-1041, 2008.
63. J. Nolen, J. Xin, Variational Principle and Computation of Reactive Front Speeds in Random Flows, Physica D, 237(2008), pp 3172-3177.
62. W. E, J. Wehr, J. Xin, Breakdown of Homogenization of Random Hamilton-Jacobi Equations, Comm. Math Sci, Vol 6, No. 1, pp 189-197, 2008.
61. J. Liu, J. Xin, Y-Y Qi A Dynamic Algorithm for Blind Separation of Convolutive Sound Mixtures, Neurocomputing, V. 7, No. 2, 109-128, 2008.
60. J. Nolen, J. Xin, A Variational Principle of KPP Front Speeds in Temporally Random Shear Flows, Communications in Mathematical Physics, V. 269, No. 2, pp 493-532, 2007.
59. Y-S Kim, J. Xin, Y-Y Qi, A Study of Hearing Aid Gain Functions Based on a Nonlinear Nonlocal Feedforward Cochlear Model, Hearing Research, Volume 215, Issues 1-2, May 2006, pp 84-96.
58. J. Wehr, J. Xin, Scaling Limits of Waves in Convex Scalar Conservation Laws under Random Initial Perturbations, J. Stat. Physics, Vol. 122, No. 2, pp 361 – 370, 2006.
57. M.D. LaMar, J. Xin, Y-Y Qi, Signal processing of acoustic signals in the time domain with an active nonlinear nonlocal cochlear model, Signal Processing, 86(2006), pp 360-374.
56. J. Nolen, M. Rudd, J. Xin, Existence of KPP fronts in spatially-temporally periodic advection and variational principle for propagation speeds, Dynamics of PDE, Vol. 2, No. 1, pp 1-24, 2005.
55. J. Xin, Y-Y Qi, An Orthogonal Discrete Auditory Transform, Communications in Math Sciences, Vol. 3, No. 1, pp 251-259, 2005.
54. J. Nolen, J. Xin, A Variational Principle Based Study of KPP Minimal Front Speeds in Random Shears, Nonlinearity 18 (2005), pp 1655-1675.
53. Y. Kim, J. Xin, A two-dimensional nonlinear nonlocal feed-forward cochlear model and time domain computation of multitone interactions, SIAM J. Multiscale Modeling and Simulations, Vol. 4, No. 2, pp 664-690, 2005.
52. J. Nolen, J. Xin, Existence of KPP Type Fronts in Space-Time Periodic Shear Flows and a Study of Minimal Speeds Based on Variational Principle, Discrete and Continuous Dynamical Systems, 2005, Vol. 13, No. 5, pp 1217-1234.
51. J. Xin, Y-Y Qi, An Invertible Discrete Auditory Transform, Communications in Math Sciences, Vol. 3, No. 1, pp 745-754, 2005.
50. T. Povich, J. Xin, A numerical study of light bullets interaction in the (2+1) sine-Gordon equation, Journal of Nonlinear Science, 2005, Vol. 15, pp 11-25.
49. J. Nolen, J. Xin, Min-Max Variational Principle and Front Speeds in Random Shear Flows, Methods and Applications of Analysis, Vol. 11, No. 4, pp 635-644, Dec, 2004.
48. J. Nolen, J. Xin, A Variational Principle Based Computation of KPP Average Front Speeds in Random Shear Flows, Methods and Applications of Analysis, Vol. 11, No. 3, pp 389 - 398, Sept, 2004.
47. J. Xin, Dispersive instability and its minimization in time domain computation of steady state responses of cochlear models, Journal of the Acoustical Soc. America, 115 (5), 2004, Pt. 1, pp 2173-2177.
46. J. Xin, Y-Y Qi, Global well-posedness and multi-tone solutions of a class of nonlinear nonlocal cochlear models in hearing, Nonlinearity, Vol. 17 (2004), No. 2, pp 711-728.
45. J. Xin, Y-Y Qi, A PDE based two level model of the masking property of the human ear, Communications in Math Sciences, Vol. 1, No. 4, 2003, pp 833-840.
44. J. Nolen, J. Xin, Reaction-diffusion front speeds in spatially-temporally periodic shear flows, SIAM J. Multiscale Modeling and Simulation, Vol. 1, No. 4, pp. 554-570, 2003.
43. J. Xin, KPP Front Speeds in Random Shears and the Parabolic Anderson Problem, Methods and Applications of Analysis, Vol. 10 (2003), No. 2, pp 191-198.
42. M. D. LaMar, Y-Y Qi, J. Xin, Modeling Vocal Fold Motion with a Hydrodynamic Semi-Continuum Model, Journal of the Acoustical Society of America, Vol. 114, No. 1, pp 455-464, 2003.
41. J. Xin, Self-Similarity in Deterministic and Stochastic Dissipative Systems, Bulletin of the Institute of Mathematics, Academia Sinica, Vol. 31, no. 2, June, 2003.
40. J. Xin, Y-Y Qi, L. Deng, Time Domain Computation of a Nonlinear Nonlocal Cochlear Model with Applications to Multitone Interaction in Hearing, Communications in Math Sciences, Vol. 1, No. 2, pp. 211-227, 2003.
39. G. Mercado, B. Luce, J. Xin, Modeling Thermal Front Dynamics in Microwave Heating, IMA Journal of Applied Math, 67, no. 5, pp 419-439, 2002.
38. G. Eyink, J. Xin, Statistical Analysis of a Semilinear Hyperbolic System with White Noise in Time Random Advection, Nonlinearity, Vol 15, No.3, May 2002, pp 551-565.
37. S. Ruuth, B. Merriman, J. Xin, S. Osher, A Diffusion-Generated Approach to the Curvature Motion of Filaments, Journal of Nonlinear Science, 11 (2001), no. 6, 473–493.
36. Y-Y Qi, J. Xin, A Perception and PDE Based Nonlinear Transformation for Processing Spoken Words, Physica D, 149 (2001),143-160.
35. G. Eyink, J. Xin, Self-similar Decay in the Kraichnan Model of a Passive Scalar, J. Stat Physics, Vol. 100, Issue 3/4, August, 2000.
34. J. Xin, Front Propagation in Heterogeneous Media, SIAM Review, Vol. 42, No. 2, June 2000, pp 161-230. Selected as ISI fast breaking paper in math, http://esi-topics.com/fbp/fbp-april2002.html, lists highly cited papers in 22 broad fields of science. These papers comprise the top 1 % of papers in each field and each year from 1991 through 2001.
33. J. Xin, J. M. Hyman, Stability, Relaxation and Oscillation of Biodegradation Fronts, SIAM Journal Applied Math, 61:(2) 472-505, 2000.
32. J. Xin, Modeling Light Bullets with the Two Dimensional Sine-Gordon Equation, Physica D, Vol. 135, No. 3 & 4(2000), pp 345-368.
31. F-H Lin, J. Xin, On the Dynamical Law of the Ginzburg-Landau Vortices on the Plane, Comm. Pure Appl. Math., 52(1999), no. 10, pp. 1189-1212.
30. F-H Lin, J. Xin, On the Incompressible Fluid Limit and the Vortex Motion Law of the Nonlinear Schrodinger Equation, Comm. Math. Phys., 200, pp 249-274, 1999.
29. R. Murray, J. Xin, Existence of Traveling Waves in a Biodegradation System for Organic Contaminants, SIAM J. Math. Analysis, 1998, Vol 30, No. 1, pp 72-94.
28. F-H Lin, J. Xin, A Unified Approach to Vortex Motion Laws of Complex Scalar Field Equations, Math Research Letters, 5(1998), no. 4, pp 1-6.
27. J. Xin, D. Zhang, Statistical analysis of biodegradation fronts in one-dimensional heterogeneous porous media, Advances in Water Resources, vol. 22, no. 2, pp 103-116, 1998.
26. J. Xin, J. Moloney, Global solutions and attractors of a Maxwell-Bloch Raman laser system in two transverse dimensions, Nonlinearity 11 (1998), pp 501-527.
25. S. Malham, J. Xin, Global Solutions to a Reactive Boussinesq System with Front Data on an Infinite Domain, Comm. Math. Phys., Vol. 193(2), pp 287-316, 1998.
24. G. Fennemore, J. Xin, Wetting Fronts in One Dimensional Periodically Layered Soils, SIAM J. Appl. Math, Vol. 58, no. 2, pp. 387-427, 1998.
23. M. Postel, J. Xin, A Numerical Study of Fronts in Random Media using a Solute Transport Model, Computational Geosciences 1(1997), pp 251-270.
22. J. Wehr, J. Xin, Front Speed in the Burgers Equation with a Random Flux, J. Stat. Phys., 88(1997), Nos. 3/4, pp 843-871.
21. G. Eyink, J. Xin, Dissipation-Independence of the Inertial-Convective Range in a Passive Scalar Model, Phys. Rev. Letter, Vol. 77, No. 13, pp 2674-2677, 1996.
20. J. Xin, Stability of Traveling Waves in a Solute Transport Equation, J. Diff. Equation, Vol. 135, No. 2, pp 269-298, 1996.
19. P. Collet, J. Xin, Global Existence and Large Time Asymptotic Bounds of L? Solutions of Thermal Diffusive Combustion Systems on Rn , Ann. Scuola Norm. Sup. Pisa, Serie IV, Vol. XXIII, Fasc. 4(1996).
18. J. Wehr, J. Xin, White Noise Perturbation of Viscous Shock Fronts of the Burgers Equations, Comm. Math. Phys, 181, pp 183-203, 1996.
17. M. Weinstein, J. Xin, Dynamic Stability of the Vortex Solutions of the Ginzburg-Landau and the Nonlinear Schr ?odinger Equations, Comm. Math. Phys. 180, 389-428 (1996).
16. J. Xin, J. Moloney, Global Weak Solutions and Attractors of the Three Dimensional Maxwell-Bloch Two Level Laser Systems, Comm. Math. Phys. 179, 511-528 (1996).
15. J. Bricmont, A. Kupiainen, J. Xin, Global Large Time Self-similarity of a Thermal-Diffusive Combustion System with Critical Nonlinearity, Journal of Differential Equation, Vol. 130, No. 1, pp 9-35, 1996.
14. J. Xin, A. Peirce, J. Chadam, P. Ortoleva, Reactive flows in layered porous media, I. Homogenization of free boundary problems, Asymptotic Analysis 11(1995), pp 31-54.
13. L. Berlyand and J. Xin, Large Time Asymptotics of Solutions of a Model Combustion System with Critical Nonlinearity, Nonlinearity 8(1995), pp 161-178.
12. Xin, J., and Zhu, Jingyi, Quenching and Propagation of Bistable Reaction-Diffusion Fronts in Multidimensional Periodic Media, Physica D 81(1995), pp 94-110.
11. Xin, J., Existence of Multidimensional Traveling Waves in Transport of Reactive Solutes through Periodic Porous Media, Archive for Rational Mech. and Analysis, 128(1994), pp 75-103.
10. Xin, J., Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media. J. of Stat. Phys., 73(1993), pp 893-926.
9. Xin, J., Existence of a Class of Symmetric Spiral Waves on Finite Disc Domains of Excitable Media. Indiana U. Math Journal, Vol. 42, No. 2, Winter 1993, pp 1305-1337.
8. Xin, J., Peirce, A., Chadam, J., Ortoleva, P., Reactive Flows in Layered Porous Media II. The Shape Stability of the Reaction Interface. SIAM Journal of Applied Math., 53/2 (April 1993), p. 319-339.
7. Xin, J., Existence of Planar Flame Fronts in Convective-Diffusive Periodic Media. Arch. Rat. Mech. and Anal., 121(1992), pp 205-233.
6. Levermore, C. D., Xin, J., Multidimensional Stability of Traveling Waves in a Bistable Reaction-Diffusion Equation, II, Comm. PDE, Vol. 17(1992), pp 1901-1924.
5. Xin, J., Multidimensional Stability of Traveling Waves in a Bistable Reaction-Diffusion Equation, I, Comm. in PDE, Vol. 17(1992), pp 1889-1899.
4. Hou, T.Y., Xin, J., Homogenization of Linear Transport Equations with Oscillatory Vector Field. SIAM J. Appl. Math., Vol. 52, No. 1, pp 34-45, 1992.
3. Xin, J., Existence and Uniqueness of Travelling Wave Solutions in a Reaction-Diffusion Equation with Combustion Nonlinearity. Indiana Univ. Math. Journal, Vol. 40, No. 3, 1991, pp 985-1008.
2. Papanicolaou, G., Xin, J., Reaction-Diffusion Fronts in Periodically Layered Media. J. Stat. Physics, Vol. 63, Nos. 5/6, 1991, pp 915- 931.
1. Xin, J., Existence and Stability of Travelling Waves in Periodic Media Governed by a Bistable Nonlinearity. Journal of Dynamics and Differential Equations, Vol. 3, No. 4, 1991, pp 541-573.
Other Experience
Assistant Professor of Mathematics
University of Arizona 1991—1997

Associate Professor (tenured)
University of Arizona 1997—1999

Professor of Mathematics
University of Texas, Austin 1999—2005

Graduate Programs
Mathematical and Computational Biology

Research Centers
Institute for Mathematical Behavioral Sciences
Center for Mathematical, Computational and Systems Biology
Center for Hearing Research
Center for Complex Biological Systems
Last updated